Teens who use synthetic marijuana, also called K2 or spice, could end up in the emergency room experiencing some serious side effects, according to a new case report.
Researchers looked at three cases of teens admitted to the emergency room who they suspect were using synthetic marijuana. In each case, they found that teens showed signs of unexpected behaviors, ranging from agitation and increased sweating to an inability to speak and hallucinations.
"These drugs are unregulated," said study co-author Dr. Joanna Cohen, a pediatric emergency physician at the Children's National Medical Center. "Symptoms can be unpredictable because the drug is mixed with other types of chemicals and substances."
Because synthetic marijuana products vary enormously in terms of the ingredients they contain, recognizing the signs of use may be especially difficult.
Synthetic marijuana contains a blend of plants and herbs which are then sprayed with an active ingredient, JWH-018, a synthetic cannabinoid. The ingredient is similar to cannabis in that it gives a marijuana-like high.
The drug is legal, and kids can easily access it at convenience stores, gas stations and on the Internet. It has grown increasingly popular over the past several years.
In 2011, poison control centers reported handling nearly 7,000 calls about K2, nearly double the calls they received in 2010.
There is a growing body of evidence reporting the complications of synthetic marijuana, but it's still not known how many people are using it and not having complications.
The report is published in the journal Pediatrics.
Source: My Health News Daily